Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 239, NWS Albuquerque, NM

September 22, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 22, 2004, 7:07 PM MDT for Roosevelt County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2004, 7:07 PM MDT (01:07 UTC)
Expired
Sep 22, 2004, 7:45 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 230107
SVRABQ
NMC041-230145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT WED SEP 22 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PEP...OR ABOUT 31 MILES
  SOUTH OF PORTALES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF PEP AT 715 PM MDT
  7 MILES SOUTHWEST OF LINGO AT 745 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3384 10353 3367 10355 3359 10305 3388 10306

$$

43

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:25 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 22, 2:25 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED SEP 22 2004

.DISCUSSION...UPPER LEVEL TROUGH SLOWLY PROGRESSING EASTWARD THIS
AFTERNOON. HAVE HAD A BIT OF ISOLATED CONVECTION ACROSS THE NORTH
UNDER THE COLD POOL AS WELL AS BACK BUILDING STORMS TOWARDS THE EAST
CENTRAL PLAINS FROM TEXAS. THE BACK BUILDING HAS SLOWED HOWEVER.
VERY SHALLOW FROPA PER WIND PROFILERS STRUNG ACROSS THE EAST
CENTRAL PLAINS. FINALLY GOT THE WIND SHIFT AT TCC BUT PER LATEST FDX
IMAGERY NOT TOO FAR PAST TCC. CURRY AND ROOSEVELT COUNTIES STILL
UNDER THE GUN FOR ISOLATED SEVERE WX LATE THIS AFTERNOON INTO THE
EARLY EVENING BEFORE THINGS STABILIZE. ELSEWHERE LOOK FOR THE FAIR
WEATHER CU TO DISSIPATE THIS EVENING LEAVING CLEAR TO MOSTLY CLEAR
SKIES WESTERN THREE QUARTERS OF THE AREA. WITH THE CLEAR SKIES AND
RATHER DRY AIR IN PLACE...DEWPOINTS IN THE SINGLE DIGITS TO 20S
LOOK FOR SIGNIFICANT RADIATIONAL COOLING TONIGHT. WILL HOLD OFF ON
ANY FREEZE WARNING. EXPECT NORTHERN PORTIONS OF ZONE 3 TO
NEAR THE FREEZING MARK AS WELL AS THE NORTHWEST PLATEAU AND PORTIONS
OF THE NORTHEAST HIGHLANDS. REALLY NEED UPPER 20S FOR 2 TO 3 HOURS
FOR A HARD...KILLING FREEZE. THE ESTANCIA VALLEY WILL BE
INTERESTING...PERHAPS 30 TO 31 DEGREES THERE BUT AGAIN...NOT THE
WIDESPREAD KILLING FREEZE ACROSS THE WHOLE ZONE.

RATHER STABLE WITH DRY AIR GETTING ENTRAINED IN WILL LIMIT
CONVECTION SO TOOK OUT THE SLIGHT CHANCE POPS ACROSS THE EAST
THURSDAY. FEEL THAT THE TROUGH WILL HAVE PROGRESSED JUST FAR ENOUGH
EAST. RATHER NICE EARLY FALL DAY ON TAP FOR TOMORROW WITH BELOW
SEASONABLE TEMPERATURES EXPECTED.

RETURN FLOW PATTERN SHAPING UP FOR LATE THURSDAY NIGHT...FRIDAY
INTO THE WEEKEND PER BOTH ETA AND GFS RUNS. BASED ON THE TIME OF
YEAR HAVE TO GO BULLISH WITH THE LOW CLOUD INTRUSIONS FROM THE
SOUTHEAST. EXPECT WIDE SPREAD COVERAGE FRIDAY NIGHT ACROSS THE
EAST CENTRAL/SOUTHEAST PLAINS AS WELL AS ALONG THE FRONT RANGE OF
THE CENTRAL MOUNTAINS. NOT SURE ABOUT FOG...PROBABLY PATCHY BUT NOT
ENOUGH CONFIDENCE TO PICK THE EXACT AREAS RIGHT NOW. WAIT AND
SEE WHAT IS PRODUCED THURSDAY NIGHT. REAL DEPENDENT ON RESIDENT
MOISTURE FROM THE PAST SYSTEM. LIFTED INDEX DEPICTED TO RANGE FROM
-1 TO -3 GOOD CHUNK OF THE FORECAST AREA FRIDAY AND INCREASED 850 TO
500 MB LAPSE RATES TO BETWEEN 7.5 TO 8 DEGREES CELSIUS. LATE
SEPTEMBER WILL MINIMIZE THE CONVECTIVE DEVELOPMENT BUT HAVE TO FIGURE
ON SOME KIND OF DEVELOPMENT. EXPECT CONVECTION TO FAVOR THE
MOUNTAINS DURING THE DAY AND BLEEDING OVER INTO THE EVENING HOURS AS
WESTERLY STEERING FLOW OF 10 TO 15 KNOTS TAKES THE CELLS INTO THE
PLAINS. ALSO SEE SOME WEAK UPSLOPE DEVELOPING ALONG THE EAST SLOPES
OF THE CENTRAL MOUNTAINS WITH HIGH PRESSURE TO THE EAST. PROBABLY GET
SOME KIND OF WEAK CONVERGENCE ZONE OUT OF THAT. ONE WILDCARD WILL BE
THE VORTICITY TRANSLATION WHICH IS EXPECTED UNDER A WESTERLY FLOW.
UPPED POPS AND COVERAGE FRIDAY THROUGH SATURDAY INTO SUNDAY. BUT NOT
CONFIDENT ENOUGH TO PLACE SCATTERED POPS ANYONE PLACE DUE TO THE
WILDCARD. IT LOOKS AS THOUGH THE INSTABILITY GOES DOWN SLIGHTLY ON
SATURDAY WITH LI/S BETWEEN 0 TO -1 AND LAPSE RATES 7 TO 7.5 BUT THE
SOUTHEAST STEERING FLOW MOISTURE INCREASE SHOULD BE MORE PRONOUNCED.
THUS AN OVERALL WASH AS FAR AS COVERAGE IS CONCERN. AGAIN VORTICITY
TRANSLATION THE WILDCARD WITH UPSLOPE FLOW INCREASED EVEN MORE. ALSO
FEEL THAT THE LOW CLOUDS WILL MOST LIKELY LINGER ACROSS PORTION OF
THE EAST A GOOD CHUNK OF THE DAY THUS AFFECTING INSTABILITY THERE.

WEATHER FAIRLY MUDDLED NEXT WEEK WITH A PSEUDO HIGH OVER LOW BLOCKING
UPPER AIR PATTERN. BOTH GFS AND ECMWF DEPICT THE POLAR JET WELL
INTO CANADA SO WILL BE LOOKING TOWARDS THE PINCH OFF LOWS FOR POP
FORECASTING...ESPECIALLY SINCE WE WILL BE PROGRESSING INTO OCTOBER.
DIDNT REALLY CHANGE MUCH IN THE EXTENDED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 032/069 038/076 042 50000
GALLUP.................... 023/073 031/073 038 50000
GRANTS.................... 027/073 034/075 039 50000
GLENWOOD.................. 038/079 044/081 049 50000
CHAMA..................... 026/063 029/067 032 50000
LOS ALAMOS................ 033/067 038/070 041 50000
RED RIVER................. 023/062 028/061 030 50100
TAOS...................... 026/067 031/070 037 50000
SANTA FE.................. 034/068 039/071 042 50000
SANTA FE AIRPORT.......... 037/072 042/073 044 50000
ESPANOLA.................. 033/074 034/075 041 50000
ALBUQUERQUE HEIGHTS....... 043/076 050/077 054 50000
ALBUQUERQUE VALLEY........ 037/078 041/078 048 50000
ALBUQUERQUE FOOTHILLS..... 040/074 048/074 050 50000
ALBUQUERQUE WEST MESA..... 044/077 050/076 052 50000
SOCORRO................... 038/079 042/079 051 50000
SANDIA PARK/CEDAR CREST... 038/070 041/070 044 50000
MORIARTY/ESTANCIA......... 032/074 037/074 040 50000
CARRIZOZO................. 044/077 046/077 048 50000
RUIDOSO................... 041/071 040/071 043 50000
RATON..................... 031/068 035/072 040 50200
LAS VEGAS................. 033/067 038/073 042 50000
ROY....................... 041/069 041/072 043 50200
CLAYTON................... 043/071 045/074 048 50300
SANTA ROSA................ 044/074 047/078 048 50100
TUCUMCARI................. 047/073 049/077 052 50200
FORT SUMNER............... 048/076 050/079 052 50100
CLOVIS.................... 049/071 050/078 052 50300
PORTALES.................. 053/075 051/079 053 50300
ROSWELL................... 054/079 054/079 056 50100
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 22, 6:00 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED SEP 22 2004

NMZ001>021-026-231200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED SEP 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
ISOLATED THUNDERSTORMS MAY BECOME STRONG TO SEVERE OVER EAST CENTRAL
AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED FOR PORTIONS OF
SOUTHEASTERN NEW MEXICO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR EAST CENTRAL AND SOUTHEAST
NEW MEXICO LATER THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:45 PM MDTSevere Thunderstorm WarningABQRoosevelt45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.